Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 461, NWS Nashville, TN

August 27, 2003Bedford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 27, 2003, 12:53 PM CDT for Bedford County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 12:53 PM CDT (17:53 UTC)
Expired
Aug 27, 2003, 1:30 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Bedford County, TN

The radar

The Northeast Alabama radar (KHTX), 72 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2226 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 271753
SVRBNA
TNC003-271830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1253 PM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEDFORD COUNTY IN TENNESSEE

* UNTIL 130 PM CDT

* AT 1250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF SHELBYVILLE...MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  SOUTH OF SHELBYVILLE AROUND 105 PM CDT
  SOUTH OF WARTRACE AROUND 125 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

LAT...LON 3536 8657 3547 8665 3567 8643 3564 8638
          3567 8631 3565 8622 3548 8628 3535 8645

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:36 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 27, 9:36 AM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
936 AM CDT WED AUG 27 2003

CURRENTLY, MORNING CONVECTION AROUND THE WAYNESBORO/LAWRENCEBURG
AREAS APPEARS TO BE DIMINISHING. SKIES ACROSS THE REMAINDER OF THE
MID STATE REMAIN PARTLY CLOUDY, WITH 900 AM TEMPERATURES ALREADY IN
THE LOWER 80S -- UPPER 70S ALONG THE PLATEAU.

MORNING SOUNDING FROM OHX SHOWS ARE VERY MOIST AND UNSTABLE
ENVIRONMENT, WITH PRECIPITABLE WATER UP TO 1.86 INCHES, A K-INDEX OF
37, AND A TOTALS INDEX AN EVEN 50. THE LIFTED INDEX STANDS AT -7.1,
AND THE POSITIVE AREA HAS GROWN TO 3541 J/KG.

SURFACE ANALYSIS AT 13Z SHOWS A COLD FRONT STILL NORTH OF THE OHIO
VALLEY, WHILE THE UPPER AIR ANALYSES SHOW WEAK CONFLUENT FLOW AT 850
MB. OTHERWISE, STRONG HIGH PRESSURE CONTINUES TO DOMINATE OUR
WEATHER ON THE SYNOPTIC SCALE, WITH THE RIDGE AXIS STILL SITUATED TO
THE WEST OF MIDDLE TENNESSEE.

12Z MODEL DATA IS NOW STARTING TO TRICKLE IN FOLLOWING A NIGHT
WITHOUT IT. OTHERWISE, BELIEVE THE CURRENT ZONE FORECAST PRODUCT IS
ON TRACK.

.BNA...NONE.

ROSE
Hazardous weather outlook, Aug 27, 6:40 AM CDT, 6 hours 13 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-281030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
640 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE TODAY
AND THIS EVENING. HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT
INDEX READINGS AROUND 100 DEGREES IN MUCH OF THE MID STATE THIS
AFTERNOON. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MAINLY DURING THE
AFTERNOON AND EVENING EACH DAY THROUGH THE WEEKEND. THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT LIKELY.

31/13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 1:44 PM CDTSevere Thunderstorm WarningOHXGiles31 min
Aug 27, 1:46 PM CDTSevere Thunderstorm WarningOHXMoore14 min
Aug 27, 1:55 PM CDTSevere Thunderstorm WarningOHXFranklin50 min
Aug 27, 1:58 PM CDTSevere Thunderstorm WarningOHXRutherford32 min
Aug 27, 2:14 PM CDTSevere Thunderstorm WarningOHXDavidson31 min
Aug 27, 2:23 PM CDTSevere Thunderstorm WarningOHXLawrence37 min
Aug 27, 2:32 PM CDTSevere Thunderstorm WarningOHXBedford43 min
Aug 27, 2:35 PM CDTSevere Thunderstorm WarningOHXBedford40 min
Aug 27, 2:49 PM CDTFlash Flood WarningOHXLawrence, Wayne116 min
Aug 27, 2:55 PM CDTSevere Thunderstorm WarningOHXDavidson35 min
Aug 27, 3:29 PM CDTSevere Thunderstorm WarningOHXDavidson31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.